View Full Version : Can Vyvanse Cause Anger?


chirsman
02-14-17, 05:20 PM
Hello,

I'm new to this forum. My son is almost 11 and was diagnosed with ADHD at age 6. He's tried just about every stimulant under the sun and we find that some work well for awhile and then stop e being effective so we need to switch again. He's currently taking Vyvanse 20mg (up from 10mg about a month ago) and his focus is good at school and just got his second straight report card of straight A's. However, he's starting to have more frequent behavioral incidents (talking back to teachers, shutting down when he has an assignment he doesn't want to do or doesn't get paired up with the preferred classmate for a project, etc). His teachers seem to notice this happens more in the afternoon when the medicine is wearing off. Outside of school, he gets easily aggravated with the simplest things. Can the wearing off of this med make kids increasingly angry? When he was on the 10mg the doctors have him on Intuiv at night to help counteract some of the impulsivity and emotional issues. It seemed to work for a little while but he wasn't the same kid. More like a zombie, so we weened him off and saw his coming back around.

He as a doctor's appointment this coming Friday and I'm hoping they have some suggestions on how to combat his recent behavioral issues. We're looking into Child Psychologists as well to start taking him to. I guess I'm reaching out to other parent's who have similar experiences with their children on this medicine. Thanks in advance for any replies.

dvdnvwls
02-15-17, 12:02 AM
In my experience, Vyvanse can't actually create anger from nothing, but it can accent anger that's already happening, or make it worse.

That is often a simple issue of a slightly reduced dosage fixing the problem.

Caco3girl
02-15-17, 09:44 AM
My son was diagnosed at 13 with ADHD. The Dr. prescribed Concerta, my insurance company said he had to try two other medicines first before he was allowed to try Concerta, the first one was Vyvanse.

Day one, seemed to be going okay but I noticed around 5pm that my son was very down. He actually started to cry over something that had happened a month ago. Granted it was a BIG something so I just went with it...these things sometimes happen.

Day two, after dinner, around 6pm we were talking about plans for that weekend. He wanted to go to a "lock-in" at the local roller skating rink, I didn't think it was a great idea to have a 13 year old boy stay out all night and said no. My usually mellow laid back, comes across as a stoned surfer dude, snarled at me. He screamed at me! He told me "You have the stupidest rules I have ever heard of, none of my other friends have these stupid rules, they get to go where they want to go because their parents trust them, maybe I should just go and stay on a friends couch for awhile!" I tried to reason with him that rules were not stupid, rules keep children safe and if he thought that a friends parent was going to drive him to all his sports activities and he was in for a rude awakening. He then screamed some more at me that ANYTHING would be better than living with me....his 7 year old sister actually ran up the stairs because she had never heard him yell, let alone at me.

It was at that point I fell back on my mantra "Don't engage the crazy", and I told him we would talk about it tomorrow and we all went to bed. I heard some slamming doors and the next day when I went to talk at him he was perfectly calm and just said "okay, I can't go"....which was his usual response. I asked him if he thought my rules were still unfair and he was going to live on a friends couch, he said "No, I get why you have rules for me, I need them, and couches aren't comfortable, see you when I get home from school"....and that was it, I had my kid back. I didn't give him the Vyvanse that third day and I called the doctor so we could try a different medicine.

Fraser_0762
02-15-17, 09:58 AM
When stimulant medication wears off, it will lead to a withdrawal period that can cause irritability, anger and depressive moods. Some medications have a smoother roll off than others which can help with this. The doctor may prescribe an anti depressant to help combat the evening blues.

Lunacie
02-15-17, 11:45 AM
Sometimes a medical cocktail is a good thing, like adding an antidepressant.

Maybe he just needs a small booster dose of IR Adderall or Dex to finish the day
smoothly without that big drop off.

sarahsweets
02-15-17, 02:04 PM
My daughtern had horrible moods of crying and sadness to agitation and anger. It didnt work for her. It wasnt worth the focus she was getting if she was going to feel sh*tty the rest of the day.

Kellilpowell
02-15-17, 07:31 PM
Have you found anything that works without all the negative side effects? My daughter (14) is a completely different person (happy) since I've taken her off...but her grades are suffering horribly!
I don't know what else to try... adderall was just as bad.

Cyllya
02-16-17, 01:41 AM
I think it's pretty common for amphetamine withdrawal to cause depression-related symptoms. (That is, low energy or mood problems that could manifest as sadness, apathy, irritability, anger, or just an urge to sit around vegging out.) Most people get it mildly, or only when skipping a dose, or not at all, but it's definitely not unheard of for youngsters to have mood problems at the end of the day due to withdrawal.

A different dose, schedule, or pill form might allow for a milder withdrawal or cause the withdrawal to happen later. Otherwise, a different drug.

Have you found anything that works without all the negative side effects? My daughter (14) is a completely different person (happy) since I've taken her off...but her grades are suffering horribly!
I don't know what else to try... adderall was just as bad.

Adderall and Vyvanse are both forms of amphetamine, so you might have more luck with methylphenidate (Ritalin, Concerta) or Strattera. Those potentially have bad effects too, but different people get different effects (every drug for any purpose is potentially horrible!), so there's not much of a way to know how well it'll work without trying. :( Definitely start on a low dose.

Caco3girl
02-16-17, 10:05 AM
I think it's pretty common for amphetamine withdrawal to cause depression-related symptoms. (That is, low energy or mood problems that could manifest as sadness, apathy, irritability, anger, or just an urge to sit around vegging out.) Most people get it mildly, or only when skipping a dose, or not at all, but it's definitely not unheard of for youngsters to have mood problems at the end of the day due to withdrawal.

A different dose, schedule, or pill form might allow for a milder withdrawal or cause the withdrawal to happen later. Otherwise, a different drug.



Adderall and Vyvanse are both forms of amphetamine, so you might have more luck with methylphenidate (Ritalin, Concerta) or Strattera. Those potentially have bad effects too, but different people get different effects (every drug for any purpose is potentially horrible!), so there's not much of a way to know how well it'll work without trying. :( Definitely start on a low dose.

I can attest to this, as I stated above Vyvanse was BAD. However, concerta was really good. The one bad thing was a lack of appetite and since my son is a hard core athelete he couldn't handle the loss of weight so the dr. switched him to Adderall twice a day. I have noticed that he's becoming more moody the longer he is on it so we may have to try the Concerta again, but my point is just because Vyvanse didn't work doesn't mean others won't.

JennK258
02-20-17, 02:29 PM
Can the wearing off of this med make kids increasingly angry?

Can <insert name of stimulant here> make kids <act out/easy to anger/emotional/etc>? You bet! Stimulants effect everyone differently. Vyvanse may work wonderfully for some, may be terrible for others. After tweaking dosage and giving it a good try, it may be time to consider another medication.

My son said that he hated Vyvanse, so we reduced the dosage. Next visit- he still hates it, doc recommends taking it every day (even weekends) so that he can get used to the "start-up" side effects that you'll experience when starting the med or taking it infrequently. Next visit- still hates it, switched to Adderall XR- no issues, no complaints about side effects, and is eating lunch at school.

Don't give up! This is DS's 4th med over a period of about 8 years.

Sylvan
03-25-17, 08:36 PM
My son was on Vyvanse 30 mg for about 5 months. I noticed that he was more irritable, moody, and just generally angrier. We decided to go back to biphentin, which he had been taking prior to the Vyvanse. Though he is arguably less focused, he is happier. We are still working out dosing regimens with Biphentin.

dvdnvwls
03-26-17, 02:08 AM
I think the vast majority of the time these effects are due to the dosage and not the medication itself. However, it's also clear that often one medication does work better for an individual than the other.